Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 155, NWS Marquette, MI

December 19, 2012

NWS Marquette, MI issued this small craft advisory at Dec 19, 2012, 4:41 AM EST. It took effect at Dec 20, 2012, 7:00 AM EST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Dec 19, 2012, 4:41 AM EST (09:41 UTC)
In effect from
Dec 20, 2012, 7:00 AM EST
Expired
Dec 24, 2012, 4:00 PM EST
In force
4 days
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 19, 4:33 AM EST, 8 minutes earlier.

Area forecast discussion, Dec 19, 4:33 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
433 AM EST WED DEC 19 2012

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 430 AM EST WED DEC 19 2012

A WEAK RIDGE IN PLACE OVER UPPER MICHIGAN THIS MORNING AND TONIGHT
WILL KEEP WEATHER FAIRLY QUIET. OVERNIGHT LAKE EFFECT FLURRIES HAVE
BEEN OBSERVED ON RADAR NEAR MUNISING AND EASTWARD ALONG LAKE
SUPERIOR. ONCE WINDS BECOME MORE SOUTHERLY WITH THE PASSING
SHORTWAVE /AROUND 15Z-18Z/...EXPECT THEM TO COME TO AN END.
THE SHORTWAVE THAT PASSES THROUGH TODAY WILL BRING ISOLATED SNOW
SHOWERS TO PRIMARILY WEST AND NORTHWESTERN LAKE SUPERIOR...AS
MOISTURE IS LACKING ACROSS MUCH OF UPPER MICHIGAN. AREAS WEST HAVE
THE BEST CHANCES FOR SEEING ANY ISOLATED SNOW PER 850-500MB QVECTOR
CONVERGENCE...BUT DID NOT INCLUDE IN THE FORECAST BECAUSE CONFIDENCE
IS LOW. WITH DRY AIR AND WEAK RIDGING IN PLACE...HAVE KEPT PARTLY TO
MOSTLY CLOUDY SKIES IN THE FORECAST FOR THE AFTERNOON. SO TO
SPEAK...TODAY WILL BE THE CALM BEFORE THE APPROACHING STORM TONIGHT
INTO THURSDAY MORNING.

OVERNIGHT...THE ATMOSPHERE BEGINS TO MOISTEN UP OVER UPPER MICHIGAN
AS THE LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI VALLEY SLIDES
NORTHEASTWARD TOWARDS LAKE MICHIGAN...WITH MID LEVEL DEWPOINT
DEPRESSIONS OF 1-2 DEGREES TOWARDS EARLY THURSDAY MORNING. PWATS
INCREASE TO AS MUCH AS 125 PERCENT OF NORMAL OVERNIGHT...AND WINDS
START TO BECOME MORE EAST-SOUTHEASTERLY. TOWARDS THE 9Z-12Z TIME
FRAME SOUTHEASTERN UPPER MICHIGAN WILL BE UNDER MODEST UPPER LEVEL
DIVERGENCE ASSOCIATED WITH THE ARRIVAL OF THE LEFT EXIT REGION OF AN
UL JET. 850-500MB QVECTOR CONVERGENCE IS STRONG OVER SOUTHERN UPPER
MICHIGAN DURING THIS TIME...WHICH IS WHEN WE WILL START TO SEE LIGHT
SYNOPTIC SNOW OVERSPREADING THE REGION AS THE SYSTEM APPROACHES.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 430 AM EST WED DEC 19 2012

MAIN FCST CONCERNS IN THIS PERIOD FOCUSES ON EXPECTED SN AMOUNTS/
NEED FOR UPGRADE IN HEADLINES AS MAJOR WINTER STORM TAKING SHAPE IN
THE CENTRAL PLAINS LATER TODAY MOVES NE INTO THE GRT LKS ON THU
BEFORE SHIFTING INTO THE NE CONUS ON FRI. MODELS HAVE COME INTO
PRETTY DECENT AGREEMENT SHOWING INTERACTION BTWN POTENT SHRTWV NOW
MOVING INTO THE DESERT SW THAT CAUSED 12Z-24Z H5 FALLS UP TO 150M
AND ANOTHER WEAKER DISTURBANCE NOW OVER BRITISH COLUMBIA IN THE NRN
BRANCH. THIS PHASING CAUSES THE RESULTING H5 DISTURBANCE TO CLOSE
OFF AND TAKE ON A BIT OF A NEGATIVE TILT AS SFC LO MOVES NE TO NEAR
SAGINAW-DETROIT BY THU EVNG. LINGERING FCST DIFFERENCES REVOLVE
MAINLY ARND SYNOPTIC SCALE QPF BEFORE PCPN TRANSITIONS TO LK EFFECT
MODE ON THU NGT. THE NAM QPF IS HEAVIEST AS THIS MODEL SHOWS THE
MOST IMPRESSIVE TROWAL-LIKE FEATURE...BUT NCEP INDICATES A
PREFERENCE FOR THE SOMEWHAT LESS DVLPD NON-NAM SCENARIO WITH THE
SHARPER H85 THERMAL GRADIENT REMAINING TO THE SE.

THU...AS SHRTWVS PHASE...SFC LO IN THE MID MS RIVER VALLEY AT 12Z
THU IS PROGGED TO DEEPEN AND MOVE TO SW LOWER MI BY 00Z FRI. AS UPR
DVGC IN RRQ OF H3 JET MAX IN ONTARIO SHIFTS OVHD WELL N OF THE SFC
LO...EXPECT SOME LGT -SN TO OVERSPREAD UPR MI SW-NE. DURING THE
DAY...THE UPR JET IN ONTARIO/ACCOMPANYING UPR DVGC ARE PROGGED TO
WEAKEN. THE MAIN FORCING MECHANISMS FOR SYNOTPIC SCALE PCPN THEN
SHIFT TO ISENTROPIC ASCENT/H85-5 QVECTOR CNVGC/H7-5 FGEN. ALL MODELS
SHOW A TROWAL FEATURE DEVELOPING OVER LOWER MI DURING THE DAY. SINCE
THIS FEATURE IS PROGGED TO STAY TO THE SE CLOSER TO TIGHTER H85 TEMP
GRADIENT...SUSPECT THE HEAVIER NAM PCPN WELL TO THE NW OVER UPR MI
IS A BIT OVERDONE EVEN THOUGH THERE MIGHT BE SOME LK ENHANCEMENT
OVER THE NCNTRL WITH INCRSG CYC NE FLOW/H85 TEMPS ARND -7C AS
COMPARED TO LK SUP WATER TEMPS IN THE 4-5C RANGE. THE GFS QPF IS
FOCUSED ALONG THE TIGHTER H85 THERMAL GRADIENT AND THUS SEEMS MORE
REASONABLE. THIS MODEL SHOWS THU PCPN RANGING FM 0.15 INCH OVER THE
KEWEENAW TO ARND 0.50 INCH NEAR LK MI CLOSER TO THE SHARPER H85
THERMAL GRADIENT...A REASONABLE AMOUNT CONSIDERING PROXIMITY OF
2.5-3 G/KG SPECIFIC HUMIDITY FCST IN THAT AREA IN THE H7-75 LYR.
SINCE MUCH OF THE FCST OMEGA IS GENERALLY ABV THE DGZ WITH THE HIER
LVL FGEN...SUSPECT THE SN FLAKES WL BE RELATIVELY SMALL WITH
SN/WATER RATIOS NO MORE THAN 12-15:1. THE STRENGTHENING NE
FLOW...WITH H925 WINDS PROGGED TO REACH 30-35 KTS OVER THE W TO
40-45 KTS OVER THE SE BY 00Z FRI...WL ALSO CAUSE SMALLER SN FLAKES
BUT ALSO QUITE A BIT OF BLSN AS THESE SMALLER FLAKES WL EFFICIENTLY
REDUCE VSBY...ESPECIALLY LATER IN THE AFTN ONCE THE STRONGER WINDS
DVLP.

THU NGT...AS THE CLOSED LO SHIFTS TO THE E INTO SE ONTARIO ON THU
NGT...DEEP LYR QVECTOR CNVGC IS PROGGED TO EXIT W-E. SO EXPECT
SYNOPTIC SCALE PCPN TO DIMINISH W-E...BUT PROBABLY NOT UNTIL LATE
OVER THE E. BUT LINGERING SHARP CYC NNE FLOW WITH H85 TEMPS RANGING
FM -9C OVER THE E TO -11C OVER THE W BY 12Z FRI WL ALLOW FOR
CONTINUING LES DESPITE VIGOROUS DEEP LYR QVECTOR DVGC THAT IS
PROGGED TO SHARPEN INVRN ARND 5K FT AFT 06Z FRI. OVER THE SCENTRAL
WITH DOWNSLOPING FLOW...THE PCPN SHOULD DIMINISH STEADILY OVERNGT
FOLLOWING THE LOSS OF UPR SUPPORT.

FRI...WITH STEADILY RISING HGTS/ARRIVAL OF CONFLUENT UPR FLOW AND
DEEP LYR QVECTOR DVGC/SUBSIDENCE IN THE WAKE OF DEPARING LO...THE
GFS SHOWS 12Z-24Z H5 RISES UP TO 80-100M...EXPECT EVEN THE LINGERING
LES TO DIMINISH AS GFS FCST SDNGS SHOW INVRN BASE FALLING AOB 3K
FT/H85 TEMPS RISING TO -8C IN THE AFTN WITH INCRSG LLVL ACYC
FLOW/WEAKENING CNVGC.

FRI NGT...UNDER PERSISTENT LARGE SCALE QVECTOR DVGC/H5 RDG AXIS...
THINK THE GFS IS ON TRACK SHOWING INVRN BASES REMAINING BLO 3K FT
WITH SFC FLOW GENERALLY BECOMING DIFFLUENT. WITH FCST H925-85 DEWPT
DEPRESSIONS FCST UP TO 10C BY 12Z SAT EVEN OVER THE E WITH A LONGER
FETCH IN LLVL NW FLOW...SUSPECT ANY LINGERING -SHSN WITH H85 TEMPS A
MARGINAL -7 TO -8C WL BE ISOLD AND LGT. EXPECT CLRG OVER THE
INTERIOR W HALF...WITH TEMPS TRENDING TOWARD THE LO END OF GUIDANCE
GIVEN LGT WINDS AND DESPITE SOME MID/HI WAD CLD ARRIVING FM THE W
LATE.

IN THE MEDIUM/EXTENDED RANGE...LOOKS LIKE A RELATIVELY TRANQUIL
PERIOD FOR SAT INTO XMAS EVE WITH UPR RDG TENDING TO BLD INTO THE
GRT LKS IN THE WAKE OF SLOWLY DEPARTING CLOSED LO TO THE E. THERE
ARE HINTS THAT A SHRTWV WL DIVE ESEWD THRU THE UPR LKS IN THE WNW
FLOW ALF AHEAD OF THE INCOMING RDG ON SAT NGT...SO THERE COULD BE
SOME -SHSN MAINLY NEAR LK SUP INTO SUN AS THE FLOW TURNS MORE TO THE
N IN ITS WAKE BUT BEFORE HIER HGTS MOVE OVHD ON MON. BY X-MAS DAY...
A TROF IS PROGGED TO DEEPEN OVER THE CENTRAL CONUS WITH MORE CYC
FLOW DVLPG OVER THE GREAT LKS TO THE N OF A LO PRES PROGGED TO MOVE
INTO THE OH RIVER VALLEY E OF THIS UPR TROF. SO SN CHCS MIGHT BE ON
THE INCREASE BY MID WEEK. OVERALL TEMPS SHOULD BE NEAR TO A BIT
ABOVE NORMAL THRU THIS PERIOD WITH AN ABSENCE OF REAL ARCTIC AIR.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1226 AM EST WED DEC 19 2012

THERE IS A WEAK UPPER DISTURBANCE MOVING JUST NORTH OF LAKE SUPERIOR
THIS MORNING...AND A SECOND DISTURBANCE WILL ALSO PASS JUST NORTH OF
THE AREA ON WEDNESDAY. THESE FEATURES WILL PRODUCE MVFR TO VFR CIGS
ACROSS ALL THREE TAF SITES THROUGH THE FORECAST. ISOLATED SNOW
SHOWERS ARE POSSIBLE AT KIWD OVERNIGHT...BUT PROBABILITIES ARE QUITE
LOW THUS HAVE NOT INCLUDED WITHIN THE FORECAST FOR THAT SITE. WEAK
SFC RIDGING DEVELOPING DURING THE DAY WILL KEEP WINDS LIGHT OVER THE
AREA. CIGS MAY BEGIN TO APPROACH IFR LATE IN THE FORECAST OVER KCMX
AND KIWD WITH APPROACH OF WINTER STORM SYSTEM BUT FOR NOW WILL KEEP
IN MVFR RANGE.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 430 AM EST WED DEC 19 2012

WITH A HIGH PRESSURE RIDGE ANCHORED OVER UPPER MICHIGAN THROUGH
WEDNESDAY NIGHT...EXPECT WINDS TO BE GENERALLY LESS THAN 15 KNOTS
ACROSS LAKE SUPERIOR.

AS DEEPENING LO PRES MOVES INTO LOWER MI BY LATER THU...EXPECT N TO
NE GALES TO DEVELOP OVER ALL BUT FAR WESTERN LAKE SUP BY THU EVENING.
OPTED TO HOIST GALE WARNINGS FOR THESE AREAS FOR WINDS AS HI 40-45
KTS UNTIL THE STRONGER WINDS DIMINISH W-E FRI INTO FRI EVENING AS THE
LO SHIFTS FARTHER TO THE E. FOR THE WEEKEND...EXPECT GENERALLY N-NW
WINDS NO HIER THAN 25 KTS OR SO WITH A WEAKER PRES GRADIENT
DOMINATING. &&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WARNING FROM 7 AM THURSDAY TO 1 PM EST FRIDAY FOR
     MIZ005>007-014-085.

  WINTER WEATHER ADVISORY FROM 7 AM THURSDAY TO 1 PM EST FRIDAY
     FOR MIZ004.

  WINTER WEATHER ADVISORY FROM 6 AM THURSDAY TO MIDNIGHT CST
     THURSDAY NIGHT FOR MIZ011.

  WINTER STORM WARNING FROM 7 AM THURSDAY TO 7 AM EST FRIDAY FOR
     MIZ013.

  WINTER STORM WARNING FROM 3 AM THURSDAY TO MIDNIGHT CST THURSDAY
     NIGHT FOR MIZ012.

LAKE SUPERIOR...
  GALE WARNING FROM 7 PM THURSDAY TO 10 PM EST FRIDAY FOR
     LSZ249>251-266-267.

  GALE WARNING FROM 7 PM THURSDAY TO 4 PM EST FRIDAY FOR LSZ244-
     245-248-265.

  GALE WARNING FROM 7 PM THURSDAY TO 1 PM EST FRIDAY FOR LSZ264.

  GALE WARNING FROM 7 PM THURSDAY TO 11 AM EST FRIDAY FOR LSZ243-
     263.

LAKE MICHIGAN...
  GALE WARNING FROM 1 PM THURSDAY TO 7 PM EST FRIDAY FOR LMZ248-
     250.

  GALE WARNING FROM 4 PM THURSDAY TO 4 PM EST FRIDAY FOR LMZ221.

&&

SHORT TERM...MCD
LONG TERM...KC
AVIATION...RJT
MARINE...MCD/KC
Hazardous weather outlook, Dec 18, 3:53 PM EST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
353 PM EST TUE DEC 18 2012

MIZ005>007-012>014-085-191200-
MARQUETTE-ALGER-LUCE-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
353 PM EST TUE DEC 18 2012 /253 PM CST TUE DEC 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM IS EXPECTED TO MOVE NORTHEASTWARD OUT OF THE SOUTHERN
PLAINS ON WEDNESDAY...AND PUSH ACROSS LOWER MICHIGAN THURSDAY
EVENING. AT THIS TIME...LIGHT TO MODERATE SNOWFALL IS EXPECTED OVER
THE AREA...WITH 2 TO 6 INCHES OF SNOW FROM THURSDAY THROUGH THURSDAY
EVENING. LOCALIZED HIGHER AMOUNTS WILL BE POSSIBLE. STAY TUNED TO
THE LATEST UPDATED FORECAST FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ001>004-009>011-084-191200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-IRON-
DICKINSON-SOUTHERN HOUGHTON-
353 PM EST TUE DEC 18 2012 /253 PM CST TUE DEC 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM IS EXPECTED TO MOVE NORTHEASTWARD OUT OF THE SOUTHERN
PLAINS ON WEDNESDAY...AND PUSH ACROSS LOWER MICHIGAN THURSDAY
EVENING. MODERATE TO HEAVY SNOW OVER 6 INCHES...AND BLOWING
SNOW...WILL BE POSSIBLE THURSDAY THROUGH THURSDAY NIGHT...WITH
ADDITIONAL SIGNIFICANT LAKE ENHANCED SNOW CONTINUING ACROSS THE
HIGHER TERRAIN NEAR LAKE SUPERIOR INTO FRIDAY. PLEASE VIEW THE LATEST
FORECAST AND WINTER WEATHER PRODUCT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-191200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
353 PM EST TUE DEC 18 2012 /253 PM CST TUE DEC 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTH GALES TO 40 KNOTS ARE POSSIBLE THURSDAY EVENING THROUGH FRIDAY
EVENING OVER MUCH OF CENTRAL AND EASTERN LAKE SUPERIOR. PLEASE VIEW
THE LATEST OPEN WATER FORECAST OR MARINE WEATHER STATEMENT FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-191200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
353 PM EST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTH GALES TO 35 KNOTS ARE POSSIBLE THURSDAY AFTERNOON THROUGH
FRIDAY. PLEASE VIEW THE LATEST NEARSHORE MARINE FORECAST OR MARINE
WEATHER STATEMENT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 4:41 AM ESTGale WarningMQT68 hr
Dec 19, 5:10 AM ESTWinter Storm WarningMQTAlger, Baraga, Delta, Dickinson, Gogebic, Luce and 3 more56 hr
Dec 19, 5:10 AM ESTWinter Weather AdvisoryMQTBaraga, Dickinson, Gogebic, Houghton, Iron, Keweenaw and 1 more53 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.